Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 94, NWS Louisville, KY

May 29, 2004Edmonson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 29, 2004, 11:27 PM CDT for Edmonson County, Warren County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 11:27 PM CDT (04:27 UTC)
Expired
May 30, 2004, 12:00 AM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Edmonson County, KY, Warren County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 300427
SVRLMK
KYC061-227-300500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL MIDNIGHT CDT

* AT 1119 PM CDT...THE PUBLIC REPORTED SEVERAL TREES DOWN OVER       
  NORTHERN WARREN COUNTY. THIS STORM WAS LOCATED ABOUT 11 MILES      
  NORTHWEST OF BOWLING GREEN...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDYVILLE BY 1150 PM CDT
  BROWNSVILLE BY 1155 PM CDT
  SWEEDEN...RHODA AND 6 MILES SOUTH OF BEE SPRING BY MIDNIGHT CDT

LAT...LON 3709 8661 3717 8662 3716 8648 3718 8641
          3724 8643 3733 8621 3720 8614 3711 8619
          3701 8655

$$


JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:30 PM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, May 29, 1:30 PM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT MAY 29 2004

...STRONG STORMS POSSIBLE ONCE AGAIN SUNDAY NIGHT...

SURFACE ANALYSIS EARLY THIS AFTERNOON PLACES A STATIONARY FRONT
STRETCHING SOUTHEAST FROM SOUTHWEST ILLINOIS THROUGH WESTERN
KENTUCKY INTO EAST CENTRAL INDIANA. VERY HUMID AIRMASS NOTED SOUTH
OF THE FRONT WITH 70 DEWPOINTS IN WESTERN TENNESSEE. NORTH OF THE
FRONT...SHALLOWER MOISTURE ALLOWING JUST SOME AFTERNOON CUMULUS TO
DEVELOP ACROSS CENTRAL AND SOUTHERN KENTUCKY.

EXPECT TWO CHANCES OF CONVECTION OVER THE NEXT 36 HOURS. FIRST WILL
ARRIVE TONIGHT AS FRONT TO THE SOUTH BEGINS TO LIFT NORTH AS A WARM
FRONT. AS THIS FRONT MOVES NORTH THROUGH NORTHERN KENTUCKY DURING
THE EARLY MORNING HOURS...A STRENGTHENING LOW LEVEL JET WILL LIFT
HUMID AIR OVER THE RETREATING BOUNDARY. IN ADDITION...A WEAK UPPER
FEATURE WILL MOVE NORTHEAST ACROSS SOUTHERN ILLINOIS THROUGH THE
EARLY MORNING HOURS. ELEVATED CAPES ARE FORECAST TO APPROACH 1000
JOULES AND EXPECT SCATTERED STORMS TO DEVELOP AFTER MIDNIGHT AND
CONTINUE THROUGH THE MORNING HOURS. FEEL THE BEST CHANCES OF
CONVECTION TONIGHT WILL BE ACROSS SOUTHERN INDIANA AND NORTHERN
KENTUCKY.

BY SUNDAY AFTERNOON CWA WILL BE UNDER WARM SECTOR OF A DEVELOPING
LOW PRESSURE SYSTEM ACROSS THE CENTRAL PLAINS. A STRONG JET STEAM
WILL MOVE SOUTHEAST ACROSS THE CENTRAL PLAINS. WITH LOW PRESSURE
MOVING INTO THE UPPER MIDWEST...THE  UPPER TROUGH WILL TAKE A
NEGATIVE TILT AS STRONG DYNAMICS ALOFT MOVE EAST ACROSS THE LOWER
MISSISSIPPI VALLEY. STORMS ARE EXPECTED TO FORM A LINE ACROSS
SOUTHERN ILLINOIS AND WESTERN KENTUCKY SUNDAY AFTERNOON AS STRONG
FORCING AND COLD FRONT MOVES INTO HUMID AIR.

BEST CHANCE OF SEVERE STORMS EXPECTED TO ARRIVE IN FORM OF A SQUALL
LINE EXPECTED TO CROSS REGION DURING THE LATE EVENING THROUGH THE
EARLY MORNING HOURS. AHEAD OF THIS LINE...LOW LEVEL WINDS WILL
STRENGTHEN CONSIDERABLY. WITH FORECAST 2000FT WINDS APPROACHING 50
KNOTS JUST AHEAD OF THIS LINE...POTENTIAL FOR WIDESPREAD DAMAGING
WINDS EXISTS WITH THIS LINE.

SKIES WILL CLEAR RAPIDLY MEMORIAL DAY AFTERNOON BEHIND THIS LINE AS
MUCH DRIER AIR ARRIVES. EXPECT DRY AND COOLER CONDITIONS THROUGH
TUESDAY.

IN THE EXTENDED (TUESDAY NIGHT THROUGH SATURDAY)

BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE
OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS
EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A
DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE
GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO
VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES
ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND
KENTUCKY.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER
AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES
SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR
AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS
HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS
SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST.

 &&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, May 29, 3:30 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT MAY 29 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT (230 PM CDT) SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS EVENING AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY
TONIGHT NIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH WILL
SWEEP ACROSS THE OUTLOOK AREA. BY SUNDAY EVENING...STORMS ARE
EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THE
COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT
ASSOCIATED WITH THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED
SUPERCELL STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES. SEVERE
STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS SOUTHERN
INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND DAMAGE.
LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

PRIOR TO THIS EVENINGS THUNDERSTORMS A LINE OF THUNDERSTORMS WILL
MOVE ACROSS THE NORTH PORTION OF THE OUTLOOK AREA THIS MORNING.
THESE STORMS ARE ALONG A WARM FRONT WHICH WILL LIFT NORTH DURING THE
DAY. NO SEVERE WEATHER IS EXPECTED BUT VERY HEAVY RAIN WITH AMOUNTS
FROM 1 TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

JA

In the hours before

Special weather statement, May 29, 8:44 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 PM EDT SAT MAY 29 2004

KYZ061-070>073-300400-
ALLEN KY-BUTLER KY-LOGAN KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...RUSSELLVILLE
844 PM CDT SAT MAY 29 2004

A BATCH OF THUNDERSTORMS WILL MARCH OUT OF TENNESSEE AND ACROSS
SOUTH-CENTRAL KENTUCKY THROUGH MIDNIGHT. THE STRONGER OF THE STORMS
WILL PRODUCE TORRENTIAL RAIN, GUSTY WINDS TO 25 MPH AND FREQUENT
LIGHTING. THE ACTIVITY WILL AFFECT THE RUSSELLVILLE-BOWLING GREEN-
FRANKLIN-MORGANTOWN CORRIDOR.

PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE AS WELL. REMEMBER DO
NOT DRIVE OVER WATER-COVERED ROADS.

JB
Special weather statement, May 29, 11:04 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 AM EDT SUN MAY 30 2004

KYZ026-027-061>063-071-300700-
BUTLER KY-EDMONSON KY-GRAYSON KY-HART KY-OHIO KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...LEITCHFIELD
1104 PM CDT SAT MAY 29 2004

AN ARE OF THUNDERSTORMS WILL MOVE FROM BUTLER AND WARREN
COUNTIES SLOWLY NORTHEAST INTO GRAYSON, EDMONSON, AND OHIO COUNTIES
THROUGH 2 AM CDT. THESE STORMS WILL BE CAPABLE OF PRODUCING FROM 1
TO 2 INCHES OF RAIN AS WELL AS GUSTY WINDS AND VIVID CLOUD TO
GROUND LIGHTNING.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON
ROADWAYS AND UNDERPASSES. REMEMBER DO NOT DRIVE OVER WATER-COVERED
ROADS.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:32 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison28 min
May 30, 2:15 PM CDTTornado WarningLMKJefferson30 min
May 30, 2:27 PM CDTTornado WarningLMKLogan33 min
May 30, 2:44 PM CDTTornado WarningLMKJefferson31 min
May 30, 2:57 PM CDTTornado WarningLMKOldham33 min
May 30, 3:07 PM CDTTornado WarningLMKOhio38 min
May 30, 3:28 PM CDTTornado WarningLMKHenry, Oldham47 min
May 30, 3:30 PM CDTTornado WarningLMKGarrard, Madison60 min
May 30, 3:37 PM CDTTornado WarningLMKAnderson23 min
May 30, 3:44 PM CDTTornado WarningLMKJefferson46 min
May 30, 3:52 PM CDTTornado WarningLMKWoodford38 min
May 30, 3:52 PM CDTTornado WarningLMKJefferson43 min
May 30, 3:56 PM CDTTornado WarningLMKShelby39 min
May 30, 4:00 PM CDTTornado WarningLMKFayette, Jessamine60 min
May 30, 4:16 PM CDTTornado WarningLMKHenry, Oldham44 min
May 30, 4:22 PM CDTFlash Flood WarningLMKHenry, Oldham113 min
May 30, 4:35 PM CDTTornado WarningLMKShelby, Spencer40 min
May 30, 4:42 PM CDTTornado WarningLMKFranklin48 min
May 30, 4:47 PM CDTFlash Flood WarningLMKMadison28 min
May 30, 5:06 PM CDTSevere Thunderstorm WarningLMKWoodford24 min
May 30, 5:18 PM CDTFlash Flood WarningLMKWoodford3 hr
May 30, 5:18 PM CDTSevere Thunderstorm WarningLMKMadison27 min
May 30, 5:30 PM CDTFlash Flood WarningLMKMadison3 hr
May 30, 5:30 PM CDTFlash Flood WarningLMKFranklin3 hr
May 30, 5:30 PM CDTSevere Thunderstorm WarningLMKFayette30 min
May 30, 6:07 PM CDTFlash Flood WarningLMKScott3 hr
May 30, 6:07 PM CDTSevere Thunderstorm WarningLMKClark38 min
May 30, 6:30 PM CDTFlash Flood WarningLMKClark3 hr
May 30, 6:49 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham51 min
May 30, 6:49 PM CDTTornado WarningLMKGarrard26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.